Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 181, NWS Tallahassee, FL

May 28, 2017Holmes County, Jackson County, Washington County, Florida; Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at May 28, 2017, 3:19 PM CDT for Holmes County, Jackson County, Washington County, Florida; Geneva County, Houston County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 3:19 PM CDT (20:19 UTC)
Expired
May 28, 2017, 4:00 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Ft Rucker radar (KEOX), 59 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:30 PM CDTHAIL 0.25Cottonwood, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1207 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS52 KTAE 282019
SVRTAE
ALC061-069-FLC059-063-133-282100-
/O.NEW.KTAE.SV.W.0181.170528T2019Z-170528T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
319 PM CDT SUN MAY 28 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Geneva County in southeastern Alabama...
  Southeastern Houston County in southeastern Alabama...
  Northwestern Jackson County in the Panhandle of Florida...
  Northeastern Holmes County in the Panhandle of Florida...
  Northeastern Washington County in the Panhandle of Florida...

* Until 400 PM CDT

* At 318 PM CDT, severe thunderstorms were located along a line
  extending from near Cottonwood to near Chipley, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cottonwood, Chipley, Graceville, Marianna, Dothan, Taylor, Malone,
  Malvern, Rehobeth, Cottondale, Greenwood, Alford, Esto, Madrid,
  Gordon, Campbellton, Noma, Bascom, Memphis and Crosby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8577 3119 8545 3113 8506 3111 8503
      3107 8503 3105 8501 3103 8501 3101 8500
      3097 8500 3096 8498 3093 8498 3065 8526
TIME...MOT...LOC 2018Z 286DEG 25KT 3110 8527 3083 8560 

HAIL...1.00IN
WIND...60MPH
 
$$

32
2 follow-up statements
525 
WWUS52 KTAE 282039
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
339 PM CDT SUN MAY 28 2017

ALC061-FLC059-282048-
/O.CAN.KTAE.SV.W.0181.000000T0000Z-170528T2100Z/
Geneva AL-Holmes FL-
339 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GENEVA AND
NORTHEASTERN HOLMES COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3089 8558 3094 8553 3097 8553 3100 8549
      3115 8549 3119 8545 3113 8506 3111 8503
      3107 8503 3105 8501 3097 8500 3096 8498
      3093 8498 3065 8526 3079 8561
TIME...MOT...LOC 2038Z 280DEG 28KT 3095 8522 

$$

ALC069-FLC063-133-282100-
/O.CON.KTAE.SV.W.0181.000000T0000Z-170528T2100Z/
Houston AL-Jackson FL-Washington FL-
339 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN HOUSTON...NORTHWESTERN JACKSON AND NORTHEASTERN
WASHINGTON COUNTIES...

At 338 PM CDT, a severe thunderstorm was located 8 miles southeast of
Cottonwood, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cottonwood, Chipley, Graceville, Marianna, Dothan, Taylor, Malone,
Rehobeth, Cottondale, Greenwood, Alford, Madrid, Gordon, Campbellton,
Bascom, Memphis, Richter Crossroads, Crosby, Grangeburg and Garretts
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3089 8558 3094 8553 3097 8553 3100 8549
      3115 8549 3119 8545 3113 8506 3111 8503
      3107 8503 3105 8501 3097 8500 3096 8498
      3093 8498 3065 8526 3079 8561
TIME...MOT...LOC 2038Z 280DEG 28KT 3095 8522 

HAIL...0.75IN
WIND...60MPH
 
$$

32
693 
WWUS52 KTAE 282051
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
351 PM CDT SUN MAY 28 2017

ALC069-FLC063-133-282100-
/O.EXP.KTAE.SV.W.0181.000000T0000Z-170528T2100Z/
Houston AL-Jackson FL-Washington FL-
351 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOUSTON...
NORTHWESTERN JACKSON AND NORTHEASTERN WASHINGTON COUNTIES WILL EXPIRE
AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3089 8558 3094 8553 3097 8553 3100 8549
      3115 8549 3119 8545 3113 8506 3111 8503
      3107 8503 3105 8501 3097 8500 3096 8498
      3093 8498 3065 8526 3079 8561
TIME...MOT...LOC 2050Z 286DEG 25KT 3093 8515 

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:07 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 28, 2:07 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
307 PM EDT Sun May 28 2017

.NEAR TERM [Through Tonight]...

Convection associated with the outflow boundary is pushing across
southeast Alabama and will continue to push eastward into southwest
Georgia. In addition, showers have developed across the Florida
Panhandle. Given this, have adjusted higher PoPs a little more
eastward with this afternoon update. SPC Mesoanalysis shows SBCAPE
values around 3000-4000 J/kg, however shear is minimal. Will have to
closely watch for storms to pulse up and produce some gusty winds or
small hail. Cannot completely rule out a severe storm, but would be
isolated. Convection should quickly diminish tonight after sunset
and thus limited the forecast to 10% PoPs for the first half of the
night. By early morning though, convection from overnight moving
across the southeast could push into the southeast Alabama and given
this, have included low end PoPs (20-30%) across the northwest
portion of the CWA.

With the low level moisture overnight, expect low clouds again with
patchy fog to develop late tonight. This will also help to limit
cooling tonight and thus expect lows in the lower 70s Monday
morning, a few degrees above normal.

.SHORT TERM [Monday Through Tuesday Night]...

The short term will mark the beginning of a fairly active period as
a powerful, stagnant upper level low sets up over the Hudson Bay in
Canada as a part of a bigger Omega Block in the northern jet stream.
A series of shortwaves rotating around the periphery of this low
(likely across the Ohio River Valley), influencing the weather
across the Tri-State region. Increasing sub-tropical moisture will
prime the atmosphere for increased shower and thunderstorm activity
through the duration of the period. The Storm Prediction Center has
portions of southeast Alabama and Southern Georgia in a marginal
risk for severe weather Monday and Tuesday, as there will be plenty
of instability in place across the region. The limiting factor will
be shear, as forecast bulk shear values will generally remain below
30 kts, with the highest values remaining north and east of the
area. Nonetheless, hot, humid conditions with elevated shower and
storm chances are expected through the period. Afternoon highs will
range from the upper 80s to low 90s, with overnight lows in the
60s.

.LONG TERM [Wednesday Through Sunday]...

Active weather will continue through the long term period as the
aforementioned upper low remains in place across eastern Canada.
A broad area of surface high pressure east of the area will
continue pull moisture into the region through the end of the
week, with a weak shortwave in the southern stream of the jet
traversing the area by late week/next weekend, continuing the wet
and active pattern through next weekend. Shower and storm chances
will be highest during the afternoon and early evening hours
(peak heating). Afternoon high temperatures will generally run in
the upper 80s to low 90s and overnight lows in the upper 60s and
lower 70s.

&&

.AVIATION [Through 18Z Monday]...

Line of convection is pushing into the DHN area with showers
developing near ECP. Expect convection around the western TAF sites
into the evening. Have only included TSRA in DHN for now, but will
have to watch ECP closely. Low clouds will increase tonight with IFR
conditions are expected again tonight across all of the TAF sites.

&&

.MARINE...

Southwesterly winds between 10 and 15 knots will prevail each
afternoon through Tuesday evening with seas of 1 to 3 feet.
Tuesday night, winds will turn northerly remaining around 10 knots
before decreasing during the day Wednesday. Generally light winds
and seas will persist through late week. Chances for showers and
thunderstorms will increase from mid-week onward.

&&

.FIRE WEATHER...

No fire weather concerns.

&&

.HYDROLOGY...

Scattered showers and thunderstorms will be possible across our
area from Monday through the remainder of the week. However, any
heavy rain should be localized and short-lived. As a result, no
widespread flooding concerns are anticipated and rivers are
expected to remain below flood stage at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  91  70  91  70 /  10  20  10  30  20
Panama City   74  88  74  88  72 /  20  10  10  20  10
Dothan        72  88  71  88  69 /  20  50  20  50  30
Albany        73  90  71  89  70 /  10  40  20  40  30
Valdosta      71  92  71  92  69 /  10  10  10  30  30
Cross City    70  91  70  92  70 /  10   0   0  10  10
Apalachicola  73  86  72  87  72 /  10  10   0  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Gulf.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Fieux
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Fieux
MARINE...Pullin
FIRE WEATHER...McDermott
HYDROLOGY...Fournier

In the hours before

Special weather statement, May 28, 1:02 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
102 PM CDT SUN MAY 28 2017

ALZ066-067-281845-
Dale AL-Henry AL-
102 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALE AND HENRY COUNTIES
UNTIL 145 PM CDT...

At 102 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Doster, or near Clio, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbeville, Ariton, Shorterville, Bells Crossroads, Walter F. George
Lock And Dam, Dill, Edwin, Hayes, Scottsboro Crossroads, Double
Bridges, Arguta, Snells Crossroads, Graball, Dancey, Thomas Mill
Creek, Phillips Crossroads, Greater Salem Church, Skipperville,
Barnes and Hardwickburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3170 8513 3166 8508 3164 8509 3162 8506
      3157 8506 3154 8504 3147 8507 3144 8507
      3151 8579 3157 8579 3162 8575 3162 8542
      3171 8542 3170 8522 3171 8521 3171 8513
TIME...MOT...LOC 1802Z 274DEG 32KT 3162 8561

32
Special weather statement, May 28, 2:25 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
225 PM CDT SUN MAY 28 2017

FLZ007>009-282015-
Central Walton FL-Holmes FL-North Walton FL-
225 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALTON AND WESTERN
HOLMES COUNTIES UNTIL 315 PM CDT...

At 224 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Florala, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
De Funiak Springs, Union, Liberty, Paxton, Ponce De Leon, Westville,
Oakwood Hills, Cluster Springs, Gaskin, Alpine Heights, Cerrogordo,
Darlington, Gritney, Arrant Settlement, De Funiak Spring Airport,
Glendale, Pleasant Ridge, Center Ridge, Knox Hill and Hickory Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3099 8606 3090 8575 3055 8598
      3084 8639
TIME...MOT...LOC 1924Z 297DEG 25KT 3095 8627

32

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:13 AM CDTRip Current StatementTAEBay, Gulf, Walton13 hr
May 28, 2:25 PM CDTSpecial Weather StatementTAEHolmes50 min
May 28, 2:34 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton41 min
May 28, 1:02 PM CDTSpecial Weather StatementTAEHenry43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.